Alert archive / New Mexico / High Wind Watches in 2015

High Wind Watch 1, NWS Midland/Odessa, TX

January 6, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 6, 2015, 3:00 AM MST for Eddy County, New Mexico. It took effect at Jan 7, 2015, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2015, 3:00 AM MST (10:00 UTC)
In effect from
Jan 7, 2015, 8:00 AM MST
Expired
Jan 7, 2015, 3:00 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WWUS74 KMAF 061000
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST TUE JAN 6 2015

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR GUADALUPE PASS...

.A STRONG COLD FRONT WILL MOVE THROUGH WEST TEXAS WEDNESDAY.  AS A
RESULT...CHANNELING WINDS THROUGH GUADALUPE PASS WILL BE POSSIBLE.

TXZ258-062215-
/O.NEW.KMAF.HW.A.0001.150107T1200Z-150108T0000Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
300 AM MST TUE JAN 6 2015

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...LATE TONIGHT THROUGH WEDNESDAY AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
085 
WWUS74 KMAF 062030
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST TUE JAN 6 2015

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR GUADALUPE PASS...

.A STRONG COLD FRONT WILL MOVE THROUGH WEST TEXAS WEDNESDAY.  AS
A RESULT...CHANNELING WINDS THROUGH GUADALUPE PASS WILL BE
POSSIBLE.

NMZ027-071000-
/O.EXB.KMAF.HW.A.0001.150107T1500Z-150108T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
130 PM MST TUE JAN 6 2015

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

* EVENT...HIGH WINDS.

* TIMING...WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

TXZ258-071000-
/O.EXT.KMAF.HW.A.0001.150107T1500Z-150108T0300Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
130 PM MST TUE JAN 6 2015

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
839 
WWUS74 KMAF 071000
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST WED JAN 7 2015

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR THE
GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING FOR VAN
HORN AND THE HIGHWAY 54 CORRIDOR...

.A STRONG COLD FRONT WILL MOVE THROUGH WEST TEXAS AND SOUTHEAST
NEW MEXICO TODAY.  AS A RESULT...STRONG WINDS ARE EXPECTED THROUGH
THE GUADALUPE AND...TO A LESSER EXTENT...THE DELAWARE MOUNTAINS TO
THE SOUTH.

NMZ027-TXZ258-072200-
/O.UPG.KMAF.HW.A.0001.150107T1500Z-150108T0300Z/
/O.NEW.KMAF.HW.W.0002.150107T1200Z-150108T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
300 AM MST WED JAN 7 2015

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

* EVENT...STRONG WINDS.

* TIMING...UNTIL 8 PM MST THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  VANS...AND
  TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-072200-
/O.NEW.KMAF.WI.Y.0001.150107T1200Z-150108T0300Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
400 AM CST WED JAN 7 2015

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING.  

* EVENT...HIGH WINDS.

* TIMING...UNTIL 9 PM CST THIS EVENING.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER
  OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND.

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS TO AROUND 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 6, 3:00 AM MST, 0 minutes earlier.

Area forecast discussion, Jan 6, 3:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST Tue Jan 6 2015

.DISCUSSION...

WV imagery shows a cut-off upper low, stationary off the Baja coast,
cutting into a large ridge over the western CONUS, and leaving West
Texas and Southeast New Mexico in a col and zonal flow aloft as a
result.  This would result in another day like yesterday, but for a
fast-moving cold front arriving later this morning, courtesy of a
shortwave moving thru the Great Lakes region.  Latest obs/sfc
analysis show the front just leaving the Texas Panhandle and
entering the South Plains, w/latest NAM bringing fropa to KMAF at
around 15Z.  This will result in temps a few degrees lower than
yesterday, but enough to continue thawing residual ice from last
week's storm.

Wednesday, a stronger shortwave drops out of NE Canada and follows
the first, pushing a stronger shot of cold air into the region.
Models bring the front into the Wrn Low Rolling Plains shortly after
12Z Wednesday, and some areas north of KMAF will struggle to get abv
the freeze mark Wed afternoon.  Cold front looks dry, except models
try to develop some -FZRA in upslope flow invof the Guadalupes.
However, QPFs look light.  Post-frontal gap winds will be possible
thru Guadalupe Pass, but this looks marginal, and models differ on
wind speeds.  For now, we'll issue a High Wind Watch for Wed., and
restrict it to TXZ258.  Wednesday night, as gradients relax, temps
should plunge to their coldest this forecast.  However, MOS numbers
seem a bit on the cold side, given expected cloud cover overnight
into Thursday, and so we've leaned toward the warmer
solutions.

During this time, the cut-off low out west will open and move
onshore, to NE Sonora by 12Z Friday, resulting in SW flow aloft over
the region.  Upper trough then moves thru West Texas/SE NM Friday
night/Saturday, preceded by a third cold front during the day
Friday.  The GFS moves this thru the fastest, followed by the ECMWF,
DGEX, and CMC.  Forecast soundings start things off w/very shallow
moisture leaning towards -RA in the south, and -FZRA  in the north.
However, as the trough nears Friday afternoon/evening, the middle of
the column quickly saturates, enough so for a transition to -SN into
Saturday.  Of course, given differences in trough timing, placement,
and temp profiles, this will be very fluid and subject to change
over the next few days.

Precip tapers off Saturday as the trough moves thru, then zonal flow
aloft follows into the extended.  Models diverge on the synoptic
pattern into next week, but the forecast in general looks dry,
w/temps below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 41  27  32  23  /   0   0  10  10
BIG SPRING TX              51  28  35  21  /   0   0  10  10
CARLSBAD NM                46  30  39  24  /   0   0  10  10
DRYDEN TX                  62  38  47  28  /   0   0  10  10
FORT STOCKTON TX           60  33  41  25  /   0   0  10  10
GUADALUPE PASS TX          53  32  38  22  /   0   0  10  20
HOBBS NM                   42  28  35  21  /   0   0  10  10
MARFA TX                   63  31  46  20  /   0   0  10  10
MIDLAND INTL AIRPORT TX    52  23  34  20  /   0   0  10  10
ODESSA TX                  50  28  33  21  /   0   0  10  10
WINK TX                    53  29  38  25  /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WATCH from late tonight through Wednesday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

29/44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jan 6, 2:28 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 AM CST TUE JAN 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
328 AM CST TUE JAN 6 2015 /228 AM MST TUE JAN 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING FOG IS POSSIBLE THIS MORNING AND AGAIN TONIGHT FOR
PORTIONS OF EDDY COUNTY INTO THE UPPER TRANS PECOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS DURING
THE DAY WEDNESDAY. A HIGH WIND WATCH IS IN EFFECT.

THERE IS ALSO A SLIGHT CHANCE OF FREEZING RAIN...SLEET OR RAIN
WEDNESDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY.

THERE IS A CHANCE OF RAIN AND SNOW ACROSS THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2015High Wind Watches in Texas, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.